Colorado, 2005

Winter Storm in Colorado, March 30 to 31, 2005

March 30 to 31, 2005 · NWS BOU · 7 events in 7 counties and zones

A strong spring storm brought heavy snow to parts of the North-Central Mountains and South Park, then intensified over the eastern plains of Colorado. As a result, near blizzard conditions developed east and southeast of Denver.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong spring storm brought heavy snow to parts of the North-Central Mountains and South Park, then intensified over the eastern plains of Colorado. As a result, near blizzard conditions developed east and southeast of Denver. North to northwest winds 20 to 30 mph with gusts to 40 mph were reported across eastern sections of Adam, Arapahoe, Elbert and Morgan Counties as well as southern Washington and Lincoln counties. Storm totals included: 14 inches, 4 miles south-southwest of Blue River, 13 inches at Lake George, 12 inches, 5 miles east-southeast of Bennett, 11 inches, 4 miles east-northeast of Shaw and 8 miles southeast of Lindon, 10 inches, 8 miles southwest of Lake George, 9 inches, 9 miles south of Limon, 8 inches, 5 miles east-northeast of Byers, 8 miles southwest of Bennett, around Castle Rock and at Karval, 7 inches, 5 miles south-southeast of Sedalia, 6 inches near Limon, 4 miles east of Parker and 17 miles south of Fort Morgan, with 5.5 inches reported 6 miles north-northeast of Woodrow. Extensive blowing snow caused near zero visibilities at times and produced snow drifts from 2 to 4 feet in depth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 30, 8:20 PM MST, 40 minutes earlier.

Area forecast discussion, Mar 30, 8:20 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
820 PM MST WED MAR 30 2005

.SHORT TERM...LATEST MDL RUNS STILL SHOW SOME HEAVY SNOW DEVELOPING
SOUTH AND EAST OF THE DENVER METRO AREA TONIGHT INTO THURSDAY
MORNING...SIMILAR TO THE 18Z DATA.  HEAVY SNOW COUPLED WITH SOME STG
SFC WINDS COULD MAKE FOR SOME HAZARDOUS TRAVEL CONDITIONS ALONG
INTERSTATE 70 EAST OF DENVER AND ALONG INTERSTATE 76 AS WELL.  MDLS
CONTINUE TO SHOW STRONG QG ASCENT AND GOOD INSTABILITY AS WELL.  THE
DEGREE OF UPSLOPE IS STILL IN QUESTION SO FOR NOW WILL KEEP THE
ADVISORIES GOING FOR THE MTNS AND FOOTHILLS AS THE LATEST ETA RUNS
SHOWS ADVISORY TOTALS TONIGHT.  BIGGEST CHANGES WILL BE OVER ZONES
41...46 AND 47 AS I WILL LIKELY UPGRADE TO A WINTER STORM
WARNING...WITH WINTER WEATHER ADVISORIES TO BE POSTED FOR ZONES
39..40..45 AND 49.  WILL HEDGE ADVISORY AMOUNTS TO SRN SECTIONS OF
ZONES 39 AND 40 WHERE THE BEST POTENTIAL FOR HEAVIER SNOWFALL EXISTS.
NEXT SHIFT WILL NEED TO CONTINUE TO MONITOR THE WARNING AREA FOR THE
POSSIBILITY OF BLIZZARD CONDITIONS LATE TONIGHT INTO THURSDAY MORNING.

THERE IS DOWNWARD MOTION PROGGED ON THE QG VERTICAL VELOCITY GRIDS
ON THURSDAY.  THE CROSS SECTIONS SHOW IT DRYING OUT...BUT NOT UNTIL
AFTERNOON.  ON THURSDAY WILL LET THINGS LINGER A BIT LONGER THEN
PREVIOUS ZONES.  FOR TEMPERATURES...GRIDS SHOW THURSDAYS HIGHS 2.5
TO 5.0 C COOLER THEN TODAYS.

.LONG TERM...SYSTEM EXITING LATE THU. DRY AIR ALOFT WITH SUBSIDENCE
INVERSION FOR CLEARING SKIES...LOWERED TEMPS A BIT MAINLY AREAS
EXPECTED TO HAVE SIGNIFICANT SNOW COVER. PLENTY OF WARMING ALOFT
WITH NEARLY CLEAR SKIES FRI/SAT. SNOW COVER MAY STILL BE A FACTOR ON
FRI...MUCH LESS SO ON SAT. EVEN WITH THE MORE AGRESSIVE
MODELS...ONLY SOME HIGH CLOUDS BRUSHING BY SUN SO IT STILL LOOKS
LIKE THE WARMEST DAY.

SIGNIFICANT CHANGES IN THE OPERATIONAL GFS OVER THE LAST 3 RUNS FROM
EARLIER. GFS ENSEMBLES AND ECMWF HAVE ALSO BEEN SHOWING MORE
DEVELOPMENT IN THE SOUTHERN STREAM...BUT MOST OF THE MEMBERS HAVE
ONLY WEAK DEVELOPMENT IN THE SOUTH. CANADIAN ENSEMBLES HAVE ALMOST
NOTHING OVER US MONDAY...THEN SOME DEVELOPMENT OVER THE MISSISSIPPI
VALLEY TUE. TRENDED FORECASTS IN ACCORDANCE WITH ALL OF THIS...BUT
NOT ANYTHING LIKE THE LAST COUPLE GFS RUNS. JUST LOW POPS AND A BIT
COOLER WILL SUFFICE FOR NOW.  PRETTY GOOD AGREEMENT ON A SOLID RIDGE
FOR MIDWEEK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING THROUGH
THURSDAY NOON FOR THE PALMER DIVIDE...ZONES 41..46 AND 47
WINTER WEATHER ADVISORY NORTH CENTRAL MOUNTAINS...FRONT RANGE
FOOTHILLS AS WELL AS PARTS OF THE NORTHEAST PLAINS THROUGH THURSDAY
NOON...ZONES 31..33..34..36...39...40...45 AND 49.

&&

COOPER/KOOPMEINERS/GIMMESTAD
Hazardous weather outlook, Mar 30, 11:03 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MST WED MAR 30 2005

COZ030>051-311300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS IN THE MOUNTAINS AT THIS TIME WILL INCREASE
BY EARLY AFTERNOON.  WIDESPREAD SNOW IS EXPECTED IN THE HIGH COUNTRY
THIS AFTERNOON AND TONIGHT.   WINTER WEATHER ADVISORIES ARE IN
EFFECT FOR ELEVATIONS ABOVE 9000 FEET WHERE 4 TO 10 INCHES OF SNOW
CAN BE EXPECTED.  A FEW SPOTS MAY SEE MORE THAN A FOOT. ISOLATED
THUNDERSTORMS WILL PRODUCE BRIEF BUT VERY INTENSE SNOWFALL ALONG
WITH POOR VISIBILITIES.  SNOW WILL BE LIKELY BY LATE AFTERNOON OVER
THE PALMER RIDGE AND FOOTHILLS.  ACCUMULATIONS OF 1 TO 5 INCHES ARE
POSSIBLE IN THESES AREAS BY DAWN.  OVER THE PLAINS...SCATTERED SNOW
SHOWERS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THEY COULD
BE ACCOMPANIED BY ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOPMEINERS/GIMMESTAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 30, 9:00 PM MST to March 31, 9:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Storm, C & Se Park County

When
March 30, 9:00 PM MST to March 31, 9:00 AM MST
Where
C & Se Park County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 30, 9:00 PM MST to March 31, 9:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Winter Storm, C & E Adams & Arapahoe Counties

When
March 30, 9:00 PM MST to March 31, 9:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Winter Storm, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 30, 9:00 PM MST to March 31, 9:00 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Winter Storm, Se Elbert County Below 6000 Feet / South Lincoln County

When
March 30, 9:00 PM MST to March 31, 9:00 AM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Winter Storm, Washington County

When
March 30, 9:00 PM MST to March 31, 9:00 AM MST
Where
Washington County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444601, 5444602, 5444603, 5444604, 5444605, 5444606, 5444607.